My elderly patient on anticoagulation for non-valvular atrial fibrillation was admitted for evaluation of a fall. Should I discontinue her anticoagulation long term because of potential for intracranial hemorrhage from future falls?

Although there may always be hesitation in resuming anticoagulation (AC) in patients with non-valvular atrial fibrillation (NVAF) and recent fall(s), the weight of the evidence suggests that most patients are still more likely to benefit from AC than be adversely impacted by intracranial hemorrhage.
An often-quoted systematic review article on the risks and benefits of anti-thrombotic (AC or aspirin) therapy in patients with NVAF at risk estimated that persons taking warfarin must fall 295 times in 1 year for warfarin to not be the optimal therapy for reducing the risk of stroke (1). The authors concluded that “a history of and/or the presence of risk factors for falls should not be considered important factors in the decision whether to offer antithrombotic (especially warfarin) therapy to elderly patients with atrial fibrillation”.
In another study involving older adults with NVAF, although a history of falls or documented high risk of falling was associated with a risk of intracranial hemorrhage, this risk did not differ among patients treated with warfarin, aspirin or no antithrombotic therapy (2).
Ultimately, the decision to prescribe AC in patients with NVAF at risk for falls should be made based on shared decision making with patients and caregivers. However, in the absence of absolute contraindications for AC in these patients (eg, intracranial hemorrhage or neurosurgical procedure with high risk for bleeding within the past 30 days, an intracranial neoplasm or vascular abnormality with high risk of bleeding, recurrent life-threatening gastrointestinal or other bleeding events, and severe bleeding disorders), perceived or actual risk of falls by itself should not automatically exempt a patient from receiving AC in NVAF (3).

 

Although much of the data on the relative risk of bleeding against prevention of strokes has been derived from studies involving warfarin, it is reassuring that the risk of intracranial bleed has been lower than that of warfarin for several newer non-vitamin K antagonist direct oral anticoagulants (NOACs or DOACs),  including dabigatran, rivaroxaban, edoxaban and apixaban (4). 

 

Liked this post? Download the app on your smart phone and sign up under MENU to catch future pearls right into your inbox, all for free!

 

References

1. Man-Son-Hing M, Nichol G, Lau A, et al. Choosing antithrombotic therapy for elderly patiets with atrial fibrillation who are at risk for falls. Arch Intern Med 1999;159:677-685.
2. Gage BF, Birman-Deych E, Kerzner R, et al. Incidence of intracranial hemorrhage in patients with atrial fibrillation who are prone to fall. Am J Med 2005;118:612-617.
3. Hagerty T, Rich MW. Fall risk and anticoagulation for atrial fibrillation in the elderly: a delicate balance. Clev Clin J 2017;84:35-40.

4. Lopez RD, Guimaraes PO, Kolls BJ, et al. Intracranial hemorrhage in patietns with atrial fibrillation receiving anticoagulation therapy. Blood 2017;129:2980-87. 

My elderly patient on anticoagulation for non-valvular atrial fibrillation was admitted for evaluation of a fall. Should I discontinue her anticoagulation long term because of potential for intracranial hemorrhage from future falls?

Should I consider a direct oral anticoagulant for treatment of pulmonary embolism in my obese patient?

Evidence supporting the efficacy of direct oral anticoagulants (DOACs) in obesity is limited. A major concern is the possibility of subtherapeutic anticoagulation in obese patients when standard doses of DOACs are used.

The International Society on Thrombosis and Haemostasis recommends1:

  • Standard fixed dosing of DOACs for patients with BMI ≤ 40 kg/m2 or weight ≤ 120 kg.
  • Avoiding DOACs in patients with BMI > 40 kg/m2 or weight > 120 kg. However, if a DOAC is needed, laboratory confirmation of therapeutic drug concentrations (eg, by checking anti-factor Xa depending on the agent) should be performed, and if subtherapeutic, a vitamin K antagonist (eg, warfarin) is recommended instead.

Based on the individual comparison of DOACs with warfarin in patients with “high” body weight (cut-off of 90 kg or 100 kg, depending on the study) and limited data, apixaban may be more effective in preventing recurrent venous thromboembolism or its related deaths. However, other DOACs, such as rivaroxaban, dabigatran, and edoxaban have also been used in patients with high body weight2.  

To add to the controversy, the efficacy of fixed dose dabigatran in obese patients has been questioned3 and some have recommended avoiding DOACs altogether in patients with BMI ≥ 35 kg/m2 or weight > 120 kg, until more data become available4.

As in many situations in medicine, a case-by-case decision based on clinical judgment and patient preferences may be the best way to go!

References

  1. Martin K, Beyer-Westendorf J, Davidson BL, et al. Use of the direct oral anticoagulants in obese patients: guidance from the SSC of the ISTH. J Thromb Haemost 2016; 14: 1308–13. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4936273
  2. Di Minno MN, Lupoli R, Di Minno A, et al. Effect of body weight on efficacy and safety of direct oral anticoagulants in the treatment of patients with acute venous thromboembolism: A meta-analysis of randomized controlled trials. Ann Med 2015; 47: 61-8. https://www.ncbi.nlm.nih.gov/pubmed/25665582
  3. Breuer L, Ringwald J, Schwab S, et al. Ischemic Stroke in an Obese Patient Receiving Dabigatran. N Engl J Med 2013; 368: 2440–2. http://www.nejm.org/doi/pdf/10.1056/NEJMc1215900
  4. Burnett AE, Mahan CE, Vasquez SR, et al. Guidance for the practical management of the direct oral anticoagulants (DOACs) in VTE Treatment. J Thromb Thrombolysis 2016; 41: 206-32. https://www.ncbi.nlm.nih.gov/pubmed/26780747

 

Contributed by Mahesh Vidula, MD, Mass General Hospital, Boston, MA.

Should I consider a direct oral anticoagulant for treatment of pulmonary embolism in my obese patient?